Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2006, 5:35 AM CST for Upton County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2006, 5:35 AM CST (11:35 UTC)
- Expired
- Mar 18, 2006, 6:15 AM CST
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 181136 SVRMAF TXC461-181230- /O.NEW.KMAF.SV.W.0007.060318T1135Z-060318T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 AM CST SAT MAR 18 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UPTON COUNTY IN WEST TEXAS... * UNTIL 630 AM CST * AT 533 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF THE INTERSECTION OF SH 32...OR 16 MILES NORTH OF RANKIN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHEASTERN UPTON COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3143 10218 3117 10207 3140 10178 3164 10189 $$
2 follow-up statements
000 WWUS54 KMAF 181158 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 AM CST SAT MAR 18 2006 TXC461-181230- /O.CON.KMAF.SV.W.0007.000000T0000Z-060318T1230Z/ UPTON TX- 557 AM CST SAT MAR 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR UPTON COUNTY... AT 555 AM CST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN UPTON COUNTY WITH ANOTHER STORM LOCATED 10 MILES EAST OF RANKIN...MOVING NORTHEAST AT 40 MPH. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3143 10218 3117 10207 3140 10178 3164 10189 $$
000 WWUS54 KMAF 181215 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 AM CST SAT MAR 18 2006 TXC461-181224- /O.CAN.KMAF.SV.W.0007.000000T0000Z-060318T1230Z/ UPTON TX- 614 AM CST SAT MAR 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR UPTON COUNTY IS CANCELLED... AT 614 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3143 10218 3117 10207 3140 10178 3164 10189 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:55 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 18, 3:55 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CST SAT MAR 18 2006 .SHORT TERM... SHOWERS HAVE BEEN DEVELOPING OVER THE SOUTHEASTERN CWA THIS MORNING WITH THE PASSAGE OF A SHORT WAVE. ADDITIONAL SHORT WAVES WILL MOVE ACROSS THE AREA TODAY AND TONIGHT AS THEY ARE EJECTED BY AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CA. LIFT ASSOCIATED WITH THESE SHORTWAVES WILL INTERACT WITH INCREASING LOW LEVEL MOISTURE TO PRODUCE ADDITIONAL THUNDERSTORMS OVER THE REGION TODAY AND TONIGHT. AT THE SURFACE A STATIONARY FRONT OVER THE SOUTHERN SECTIONS OF THE CWA IS PROGGED TO MOVE NORTH AS A WARM FRONT THIS AFTERNOON. IN ADDITION...A DRY LINE WILL SHARPEN OVER THE WESTERN CWA. THESE INGREDIENTS WILL COMBINE TO PRODUCE SEVERE THUNDERSTORMS OVER THE AREA. WITH LAPSE RATES IN THE 7.5 TO 8.5 DEG C/KM RANGE AND BULK SHEAR VECTORS FROM 60 TO 75 KTS BY 21Z THIS AFTERNOON LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. SPC MENTIONED THAT ISOLATED TORNADOES MAY DEVELOP IN THUNDERSTORMS AS THEY FORM ALONG THE DRY LINE AND MOVE ACROSS THE WARM FRONT. WILL NOT MENTION THIS POSSIBILITY IN THE ZONES BUT WILL MAKE MENTION OF IT IN THE HWO. WINDS IN THE GUADALUPE MOUNTAINS WILL APPROACH WIND WARNING CRITERIA THIS AFTERNOON AS THE GRADIENT TIGHTENS WITH THE APPROACH OF THE UPPER LEVEL SYSTEM. HOWEVER...BELIEVE THAT LARGE SCALE LIFT OVER THE MOUNTAINOUS REGIONS WILL PRECLUDE VERY STRONG WINDS...THEREFORE WILL KEEP WIND FORECASTS JUST BELOW WARNING CRITERIA. MADE MINOR CHANGES TO THE POP AND WEATHER GRIDS...MAINLY INCREASING THE PRECIPITATION PROBABILITIES OVER THE WESTERN CWA AND MOVING THE SEVERE WEATHER THREAT WESTWARD TO SOUTHEAST NEW MEXICO. USED A BLEND OF THE GFS AND NAM FOR THE WIND AND DEW POINT FORECASTS. .LONG TERM... STILL HAVE ALL THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT CONTINUING FROM THE SHORT TERM INTO SUNDAY. POTENT UPPER TROUGH APPROACHING FROM THE WEST... ABUNDANT MOISTURE... DRYLINE AND A LINGERING WARM FRONT TO PROVIDE FOCUS FOR STORM DEVELOPMENT. HAVE CONCENTRATED ON SUNDAY/SUNDAY NIGHT AS MOST OF AREA REMAINS IN SLIGHT RISK FOR SUNDAY. BY MONDAY RAIN CHANCES GONE AND SHIFT CONCERN TO FIRE WX AS STRONG WEST WIND SWEEPS ACROSS AREA. WARM FRONT THAT HAS BEEN DIVIDING THE AREA HAS MADE TEMP FORECAST TRICKY... YESTERDAY MAF HIGH WAS 62... FST WAS 80. MODELS HAVE BEEN STRUGGLING WITH HOW FAR/FAST TO LIFT THIS FRONT. ETA AND AVN MOVE THIS FRONT ALL THE WAY NORTH OF CWA BY MIDDAY SUNDAY SO WILL RAISE TEMPS FOR CENTRAL/NORTHERN CWA. SPC CONTINUES SLIGHT RISK FOR CWA INTO SUNDAY AS CONCERN ABOUT SHORTWAVES AHEAD OF THE MAIN TROUGH AND A SPEED MAX EXPECTED TO MOVE ACROSS THE REGION. ETA PUTTING DRYLINE ALONG A HOBBS TO ALPINE LINE BUT THIS MAY BE INFLUENCED BY RAIN THAT OCCURS SATURDAY. DUE TO UNCERTAINTY HAVE EXTENDING ISOLATED POPS ACROSS WESTERN CWA WITH SLIGHT CHANCE/CHANCE FROM LEA TO BREWSTER COUNTIES AND EASTWARD. BEST CHANCES SHOULD BE DURING THE LATE AFTERNOON/EARLY EVENING DUE TO TIMING OF SPEED MAX AND AFTERNOON HEATING. ABUNDANT CLOUDS LIMITED CONVECTION FRIDAY AND SPC EXPRESSED CONCERN THAT THIS COULD HAPPEN AGAIN SUNDAY... HOWEVER WILL CONTINUE WITH WET FORECAST. UPPER TROUGH HITS THE AREA SUNDAY NIGHT PUSHING A PACIFIC FRONT THROUGH THE REGION AND SWEEPING THE MOISTURE FROM WEST TO EAST ENDING RAIN CHANCES QUICKLY. COULD SEE A HIGH WIND EVENT AT GDP SUNDAY NIGHT AND AGAIN ON MONDAY. EXPECT IT TO BE DRY AND WINDY ON MONDAY WITH A COLD FRONT MOVING THROUGH ON TUESDAY. COULD ALSO SEE WIND ADVISORY BEING NEEDED MONDAY FOR THE PLAINS. UPPER TROUGH MOVES IN TUESDAY AND REMAINS THROUGH REST OF FORECAST WITH NO OTHER SIGNIFICANT RAIN CHANCES SEEN. HAVE GONE WITH GFS NUMBER FOR EXTENDED. && .FIRE WEATHER... EXPECTED HIGH WIND AND LOW RH WILL CREATE CONCERN ABOUT RAPID FIRE GROWTH MONDAY AFTERNOON. ISSUANCE OF FIRE WEATHER WATCH MAY BECOME NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 54 72 47 / 60 50 50 30 CARLSBAD NM 70 50 71 41 / 30 20 20 10 DRYDEN TX 77 58 81 50 / 40 30 30 20 FORT STOCKTON TX 76 57 80 48 / 50 40 30 20 GUADALUPE PASS TX 69 48 69 36 / 30 20 10 10 HOBBS NM 69 50 70 40 / 30 20 20 10 MARFA TX 72 49 70 35 / 30 20 20 10 MIDLAND INTL AIRPORT TX 66 55 73 46 / 60 50 40 20 ODESSA TX 66 55 75 46 / 60 50 40 20 WINK TX 74 55 82 46 / 40 30 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 54/72
Hazardous weather outlook, Mar 18, 4:50 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 450 AM CST SAT MAR 18 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 450 AM CST SAT MAR 18 2006 /350 AM MST SAT MAR 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THE THUNDESTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS MAY BECOME SUPERCELLS CAPABLE OF PRODUCING TORNADOES. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE GREATEST THREATS. WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH MUCH DRIER AIR MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD MONDAY... PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND AGAIN ON SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:37 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| Mar 18, 5:33 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| Mar 18, 6:22 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 23 min |
| Mar 18, 4:01 PM CST | High Wind Watch | MAF | 13 hr | |
| Mar 18, 4:01 PM CST | High Wind Watch | MAF | 29 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.